Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 80, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2020, 8:30 PM CDT for 4 counties in Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 21, 2020, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bremer County, IA, Butler County, IA, Franklin County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:36 PM CDT | TSTM WND DMG | Plainfield, IA | REPORT FROM MPING OF TREE LIMBS BROKEN. |
| Jun 21, 8:38 PM CDT | TSTM WND GST 60 | Plainfield, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WUUS53 KDMX 220130
SVRDMX
IAC017-023-069-083-220215-
/O.NEW.KDMX.SV.W.0080.200622T0130Z-200622T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
830 PM CDT Sun Jun 21 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Hardin County in central Iowa...
Northwestern Bremer County in northeastern Iowa...
Southern Franklin County in north central Iowa...
Butler County in north central Iowa...
* Until 915 PM CDT.
* At 829 PM CDT, a severe thunderstorm was located 7 miles north of
Iowa Falls, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees. Emergency management reports
numerous instances of 60 to 70 mph winds with these
storms and trees and powerlines down.
* Locations impacted include...
Iowa Falls, Hampton, Allison, Ackley, Clarksville, Shell Rock,
Greene, Aplington, Dumont, Plainfield, Frederika, Geneva, Bristow,
Bradford, Hansell, Aredale, Hampton Municipal Airport, Allison
Municipal Airport and Ackley Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9294 4256 9302 4252 9303 4245 9317
4266 9341 4291 9299 4291 9217
TIME...MOT...LOC 0129Z 237DEG 29KT 4262 9321
HAIL...1.00IN
WIND...60MPH
$$
Donavon3 follow-up statements
795
WWUS53 KDMX 220148
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
848 PM CDT Sun Jun 21 2020
IAC083-220157-
/O.CAN.KDMX.SV.W.0080.000000T0000Z-200622T0215Z/
Hardin IA-
848 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4256 9294 4256 9330 4266 9341 4291 9287
4291 9217
TIME...MOT...LOC 0147Z 237DEG 29KT 4270 9304
$$
IAC017-023-069-220215-
/O.CON.KDMX.SV.W.0080.000000T0000Z-200622T0215Z/
Bremer IA-Franklin IA-Butler IA-
848 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN BREMER...SOUTHERN FRANKLIN AND BUTLER COUNTIES...
At 847 PM CDT, a severe thunderstorm was located 8 miles east of
Hampton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hampton, Allison, Ackley, Clarksville, Shell Rock, Greene, Aplington,
Dumont, Plainfield, Frederika, Geneva, Bristow, Bradford, Hansell,
Aredale, Hampton Municipal Airport and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9294 4256 9330 4266 9341 4291 9287
4291 9217
TIME...MOT...LOC 0147Z 237DEG 29KT 4270 9304
HAIL...1.00IN
WIND...60MPH
$$
Donavon484
WWUS53 KDMX 220204
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
904 PM CDT Sun Jun 21 2020
IAC017-023-069-220215-
/O.CON.KDMX.SV.W.0080.000000T0000Z-200622T0215Z/
Bremer IA-Franklin IA-Butler IA-
904 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN BREMER...SOUTHERN FRANKLIN AND BUTLER COUNTIES...
At 903 PM CDT, a severe thunderstorm was located near Allison, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hampton, Allison, Ackley, Clarksville, Shell Rock, Greene, Aplington,
Dumont, Plainfield, Frederika, Geneva, Bristow, Bradford, Hansell,
Hampton Municipal Airport and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9294 4256 9330 4266 9341 4291 9279
4291 9217
TIME...MOT...LOC 0203Z 237DEG 29KT 4277 9289
HAIL...<.75IN
WIND...60MPH
$$
Donavon564
WWUS53 KDMX 220216
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
916 PM CDT Sun Jun 21 2020
IAC017-023-069-220224-
/O.EXP.KDMX.SV.W.0080.000000T0000Z-200622T0215Z/
Bremer IA-Franklin IA-Butler IA-
916 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREMER...SOUTHERN
FRANKLIN AND BUTLER COUNTIES WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of southern Butler county.
LAT...LON 4256 9294 4256 9330 4266 9341 4291 9279
4291 9217
TIME...MOT...LOC 0214Z 237DEG 29KT 4281 9280
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:45 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 21, 6:45 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Sun Jun 21 2020 ...Updated for 06z Aviation... .DISCUSSION.../Tonight through Sunday/ Issued at 241 PM CDT Sun Jun 21 2020 Somewhat complex scenario into late afternoon and evening with the approach of a shortwave and frontal boundary. Have recently seen convective temperatures reached across much of central Iowa with a few isolated storms developing after 1 PM. Some have developed decent cores with some hail threat, however overall deeper shear remains weak at this time limiting organization with storms. Otherwise, CAPE values have rises to between 2000-4000 J/KG this afternoon with most locations receiving decent sunshine. CAMs continue to indicate more robust development around 21Z near the surface boundary in northeast Nebraska into South Dakota with these storms heading to the southeast into the instability axis. Wind and hail will be the main threats initially with the storms to our west late this afternoon, however winds will likely become the primary threat with time as the cold pools coalesce with the convection accelerating southeast. As it moves into the area, bulk shear will be marginal in order to maintain balance and may see some weakening with time, however momentum and the decent instability should support the wind threat into the evening before some gradual weakening. The rainfall threat will be discussed in the hydrology section of the forecast discussion. A break is expected in most location on Monday morning as a surface boundary slides southeast across a good portion of the forecast area by midday. Additional scattered storms are forecast into the afternoon as weak instability builds in the wake of the front over a good portion of central Iowa, however any severe threat appears minimal at this time. Large upper trof then slowly passes eastward through the middle of the week from the Great Lakes area towards the East Coast. Iowa remains in northwest flow aloft from Tuesday into Thursday before a upper ridging slides across the Midwest on Thursday night. Surface flow during this time will generally be from the northwest with cooler Canadian air near the surface holding temperatures below normal through the middle of the week. There are some indications of a shortwave approaching the state later Tuesday afternoon/evening with some weak forcing. Some shower activity may occur during this time coincident with peak heating, mainly across the north, however soundings are relatively dry and any activity is likely to be rather high based. A similar setup occurs on Wednesday with the best threat remaining across the north and east where forcing is most robust, although with moisture remaining limited, only isolated to scattered shower coverage. The pattern begins to undergo flattening by Friday into next weekend. This allows warm advection and moisture to spread back north into Iowa with increasing instability and chances for thunderstorms. GFS has stronger westerlies approaching Iowa during this time with 50kts or slightly more at 500mb which would help to beef up the shear profiles. Still plenty of time to watch monitor the storm chances toward next weekend, but it does appear to be a more active period. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 645 PM CDT Sun Jun 21 2020 Isolated thunderstorms across northern Iowa have brought gusty winds and brief heavy downpours reducing vis. Overnight this activity is expected to become more widespread and move across the area, exiting east after 12z. MVFR stratus will remain in place across much of the area Monday morning through midday. There is a chance for additional showers and thunderstorms at the end of the period which will be addressed in subsequent updates. && .HYDROLOGY... Issued at 241 PM CDT Sun Jun 21 2020 Not much change from previous thinking as most short term CAMs still somewhat nebulous in placement of heaviest rainfall. While it is reasonable that a localized area may see abundant rainfall, pinpointing where that may occur remains difficult in this scenario. In addition, field crops have grown greatly over the past 1 to 2 weeks and are quickly helping to slow runoff compared to just a few weeks ago. Given the unknowns, no watches are forthcoming for flash flooding at this time. There may be some impact on river flooding however as there is a warning out for Hudson on Black Hawk Creek from localized heavy rains over the past few days. The additional rainfall may add to the crest at that locations and may push another site or two to near flood as well. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Hagenhoff HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Sun Jun 21 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 245 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Stronger thunderstorms are forecast to develop late this afternoon and more so tonight. A few storms may be severe producing damaging wind gusts and perhaps large hail. An isolated tornado is possible. In addition, heavy rainfall is possible and may lead to rises on small creeks and streams. Further, localized flooding issues could result in areas that have seen heavier rainfall over the past few days. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances will continue into Monday, especially for central and southern Iowa. A strong to severe storm or two is possible with hail and gusty winds possible. There are additional chances for thunderstorms late in the week with any severe risk being determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed if severe thunderstorms develop. Rainfall reports would be greatly appreciated this afternoon. Ansorge
In the hours before
Local storm report, Jun 21, 7:06 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 3 NE CLEAR LAKE 43.16N 93.33W
06/21/2020 M62 MPH CERRO GORDO IA ASOS
&&Local storm report, Jun 21, 7:07 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 W CLEAR LAKE 43.14N 93.40W
06/21/2020 U0.75 INCH CERRO GORDO IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0655 PM HAIL 1 NW CLEAR LAKE 43.15N 93.39W
06/21/2020 M0.88 INCH CERRO GORDO IA PUBLIC
0654 PM HAIL 1 SW CLEAR LAKE 43.12N 93.39W
06/21/2020 M1.00 INCH CERRO GORDO IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Jun 21, 7:15 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 3 N MASON CITY 43.20N 93.21W
06/21/2020 M0.75 INCH CERRO GORDO IA TRAINED SPOTTER
&&
KLPLocal storm report, Jun 21, 7:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 5 N SWALEDALE 43.05N 93.31W
06/21/2020 M1.00 INCH CERRO GORDO IA PUBLIC
REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED
BY RADAR.
&&
KLPLocal storm report, Jun 21, 7:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL CLARKSVILLE 42.78N 92.67W
06/21/2020 E1.00 INCH BUTLER IA FIRE DEPT/RESCUE
MIXED IN WITH A LOT OF SMALLER HAIL. LASTED
ROUGHLY 10 MINUTES.
&&
KLPLocal storm report, Jun 21, 8:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG IOWA FALLS 42.52N 93.27W
06/21/2020 HARDIN IA EMERGENCY MNGR
MULTIPLE TREE LIMBS AND POWER LINES DOWN IN
IOWA FALLS.
0745 PM TSTM WND GST HAMPTON 42.74N 93.20W
06/21/2020 M73 MPH FRANKLIN IA AWOS
0740 PM TSTM WND DMG 2 W HAMPTON 42.74N 93.24W
06/21/2020 FRANKLIN IA EMERGENCY MNGR
TREE LIMBS DOWN WEST OF HAMPTON. TIME AND
LOCATION ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 52 min |
| Jun 21, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 35 min |
| Jun 21, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin | 22 min |
| Jun 21, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 34 min |
| Jun 21, 9:00 PM CDT | Flash Flood Warning | DMX | Butler, Franklin | 6 hr |
| Jun 21, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 46 min |
| Jun 22, 1:04 AM CDT | Special Weather Statement | DMX | Polk | 41 min |
| Jun 22, 1:18 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 42 min |
| Jun 22, 1:46 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 44 min |
| Jun 22, 2:30 AM CDT | Areal Flood Warning | DMX | Grundy, Marshall, Tama | 24 hr |
| Jun 22, 2:42 AM CDT | Areal Flood Warning | DMX | Butler, Franklin | 19 hr |
| Jun 22, 2:47 AM CDT | Special Weather Statement | DMX | Poweshiek | 28 min |
| Jun 22, 5:09 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 66 min |
| Jun 22, 7:50 AM CDT | Areal Flood Warning | DMX | Hardin, Marshall | 24 hr |
| Jun 22, 8:22 AM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Jun 22, 10:20 AM CDT | Areal Flood Warning | DMX | Black Hawk, Tama | 24 hr |
| Jun 22, 11:13 AM CDT | Areal Flood Warning | DMX | Tama | 24 hr |
| Jun 22, 2:30 PM CDT | River Flood Warning | DMX | Tama | 3 days |
| Jun 22, 2:30 PM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.